I'm currently taking 140 mcg T4 and 15 mcg T3. I just got new labs 2 days ago and they came back at:
TSH = .009
FT4 = 1.5
FT3 = 4.2
I don't feel like I am hyperthyroid. However, I do have a heart thing going on with PVC's or something. Had an EKG at Dr office and go tomorrow to the Cardiologist for an Echocardiogram. Other than that I'm not experiencing anxiety, shakiness, weight loss, etc, which I'm usually very prone to. I am having to change my thyroid prescription almost every month for the last year or so.
Last dose change was 5 weeks ago. Prior to that I had been taking 140 mcg of T4 and 40 mcg of T3. At that time my FT3 and FT4 were slightly lower and TSH was slightly higher. Now that I've decreased the T3 from 40 mcg to 15 mcg....why has my TSH gone lower and my FT3 higher??? Dr is now calling in a new script for 100 mcg T4 and keeping T3 at 15 mcg.
Questions.... Is it ok to have a TSH level so low? I don't want to have a heart attack. Is it correct to assume that since the FT3 and FT4 are in range (high end) that I'm ok with such a low TSH?
If it helps...the back story is: I'm 37 year old female. Had Grave's Disease 16 years ago. Treated with Radioactive Iodine. Thyroid labs and dosage have been steady for years. Not sure why all of the sudden I'm changing my dose monthly and not able to level out. Any suggestions?
What are the lab's reference ranges for the FT3 and FT4? Ranges vary lab to lab, so must come from your own report.
TSH is a pituitary hormone, which can vary greatly, even over the course of a single day. TSH does not cause symptoms; FT3 correlates best with symptoms.
Many people on thyroid medication, particularly, a T3 med, find that TSH drops to the basement. My TSH has been < 0.01 for nearly 4 years. I've had complete heart work up and everything is fine. Again, it's not the low TSH that causes symptoms; it's too much or too little FT3 and FT4.
Rule of thumb is for FT4 to be approximately mid range, and for FT3 to be in the upper 1/3 of its range.
It's possible that your dosages have been adjusted too quickly. It sometimes takes longer for labs to respond to a dosage change. I was on T3 med for several months before my FT3 actually began to come up.
Since T4 is converted to T3, I'd guess that by lowering your T4 dose, your FT3 will come down some too. Unless you have symptoms of either hyper or hypo, I'd give the levels more time to stabilize - still testing every 5-6 weeks, but not necessarily changing dosage; just monitoring closely.
The Dr had just called me with the results so I didn't actually have anything to look at to references the ranges. I asked her what the range was for the FT3 and she said 4.20 was the top of the FT3 range; "it went up to 4.20". She didn't say 1.5 was what the FT4 range went to but said "it was also at the top of it's range".
She wasn't at all concerned with the numbers on my FT3 or FT4. And really not too concerned with the TSH, considering the other numbers were ok. I think at this point she's trying to fine tune for my heart symptoms. I need to get my heart under control but not sure now what is causing the issues with that. I take no other meds.
I just found it odd that my FT3 on 40 mcg was 2.30 and TSH was .09 and now with such a drastic dose to a lower 15 mcg's it went up to 4.20 and TSH down to .009.
I guess I was just worried that such a low TSH is causing my heart issues. The Dr said TSH is more of a symptom, than a diagnostic tool, whereas FT3 and FT4 are more for diagnosing. Said the low TSH is just showing an issue with the feedback loop, which is no surprise.
Hopefully lowering my FT4 to 100 mcgs will get me down to the mid range of FT4. Thanks for giving me that info.
As I said, TSH doesn't actually cause symptoms; all it does is instruct the thyroid to produce more or less hormones.
Once your heart has been checked and determined to be okay, you might talk to your doctor about a beta blocker. Many of us have to start beta blockers to control palpitations, rapid heart rate, etc. I've been on one almost since being put on thyroid medications. Some people are able to get off them, at some point, but while I've been able to cut my dosage in 1/2, I don't doubt that I'll be on it for a good long time.
I was told a long time ago I couldn't take Beta Blockers because I have asthma. That was when way back when I was diagnosed with Grave's Disease though and don't know if that's true. I was only 21 and didn't really think to question or research it. Do you know if that is true?
I guess it's something I can ask the Cardiologist about today. My heart feels like it stops beating for a few beats and then on the next beat, when it finally beats, I get a really hard beat. It happens about every 5-10 beats. My Dr said it looked like PVC on the EKG. I've started getting chest pain in the last month too. When I sleep I can't lay on my left side anymore because it "feels" like my heart is spasming from the pressure. Not sure if that's what's really happening but it's super uncomfortable.
Well hopefully I know more today. I'll definitely be asking about the Beta Blockers. Thanks!
Regarding beta blockers and asthma. I have severe asthma and a prolapsed mitrovalve, and now full thyrodectomy and on synthroid and armor. I have taken atenolol for years. In fact they first put me on it for mitrovalve to lower my bp so I would get better blood flow. I quit taking it when I got pregnant and forgot to go back on it as my symptoms where gone after I had a baby. When I went into menopause I started getting orthostatic hypotention and was prescibed.
I take only 25mg atenolol daily and it does the job for me. If anything I have less problems with asthma and especially getting winded when I take atenolol. I hated inderal, it gave me other weird side affects but it didn't bother my asthma either. Without it my heart rate was 105 to 150 even at rest. Now its 60-80 at rest.
Like most anything to much of something is going to cause problems. This medication can cause problems for people with asthma but its generally at a much higher dose than you would likely need to control heart palpitations causes by thyroid issues/medications.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.